Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 257, NWS Hastings, NE

August 25, 2004Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 25, 2004, 1:20 AM CDT for Dawson County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2004, 1:20 AM CDT (06:20 UTC)
Expired
Aug 25, 2004, 2:15 AM CDT
In force
55 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:13 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 24, 11:13 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1113 PM CDT TUE AUG 24 2004

.DISCUSSION...UPDATED FOR EXPECTED THUNDERSTORM COVERAGE IN THE FAR
SOUTHEAST CWFA...AND NOW MOVING IN FROM THE WEST. STORMS IN THE
SOUTHEAST ON TARGET...AND WILL GRAZE FOR SOUTHEAST ZONES. THIS IS
THE MOST LIKELY REGION FOR A LARGE HAIL REPORT OR TWO. WESTERN
PRECIPITATION IS OUTFLOW DOMINANT...AND AN ISOLATED STRONG STORM
IS POSSIBLE...BUT THE MAJORITY OF THE STORMS SHOULD PRODUCE GUSTY
WINDS TO 45 MPH AND BRIEF HEAVY RAIN...ALA LAST NIGHT.

&&

.PREV DISCUSSION...TONIGHT THRU THU NIGHT. SFC LOW CENTERED OVR
SCNTRL KS...WITH OUTFLOW BOUNDARY EXTENDING EWD INTO CNTRL MS...WITH
OTHER PORTION OF BOUNDARY WRAPPED N AROUND LOW...INTO SERN PORTION
OF CWA...THEN BACK TO SW TOWARD W CNTRL KS BEFORE DISSIPATING. PAST
FEW DAYS OF UPR LVL SWRLY FLOW HAS ALLOWED MOISTURE RETURN FROM GULF
TO MAKE WAY INTO REGION...WHILE SHORTWAVES ARE LOCATED TO E
APPROACHING MISSISSIPPI RIVER VALLEY...AND TO WSW MOVING INTO/ACROSS
SRN/CNTRL ROCKIES.

SONG REMAINS BASICALLY THE SAME. HOWEVER...POSITION OF BEST FORCING
AND TS INITIATION EXTENDS FROM FAR SSERN CWA KS COUNTIES TO THE SE
AND INTO SWRN MS. ALTHOUGH THIS AREA REMAINS THE BEST PRIMED FOR
STRONG/SEVERE ACTION...HAVING SOME DOUBT AS TO THE CHANCE OF
STARTING OR GETTING SEVERE CONVECTION IN CWA AT THIS POINT...AS
BOUNDARY NEARLY OUT OF OUR FORECAST AREA...AND RATHER STRONG CAPPING
INVERSION CONTINUES TO WEST OF THIS LINE AND INTO NWRN KS. DEEP
SHEAR ON MARGINAL SIDE...HOWEVER GOOD LL SHEAR AND CAPES APPROACHING
2000 IN THE AREA POINT TO ISOLATED SUPERCELLS WITH TORNADO CHANCES
EARLY ON IN STORM EVOLUTION.

ANOTHER AREA FOR STORM INITIATION WILL BE TO W OR WSW ACROSS CO HIGH
PLAINS...WHERE UPSLOPE FLOW IS MOVING INTO DEVELOPING LEE TROF.
RELATIVELY DRY CONDITIONS AT LOWER LVLS BODE FOR ELEVATED STORMS IF
THEY OCCUR...WITH POSSIBILITY THAT CHANCES MAY INCREASE LATER
TONIGHT/OVERNIGHT AS SHORTWAVE PUSHES EAST OF ROCKIES AND TOWARDS
THE CNTRL PLAINS...PUSHING CONVECTION INTO BETTER LL MOISTURE
REGIME...IF IT CAN TAP INTO IT BY THEN. BASICALLY KEEPING CHC
POPS...40 PERCENTS...AROUND TO COVER ALL POSSIBILITIES AND MESH
BETWEEN SURROUNDING OFFICES WITHOUT GETTING TOO FANCY (60S EAST OF
FA...20S/30S WEST).

SMALL CHANCE FOR LINGERING PRECIP SERN CWA TOMORROW MORNING
OTHERWISE WARM/HOT AND MOSTLY DRY THRU REST OF SHORT TERM FORECAST
(WED/THUS) WITH WRLY COMPONENT TO WNDS HELP TO BOOST HIGH TEMPS TO
UPR 80S TO MID/UPR 90S FROM N TO S. KEPT SMALL CHC IN LATE
AFTERNOON/EVE PERIOD WED FOR FAR ERN CWA AS BAROCLINIC ZONE FINISHES
KICKING THROUGH. WILL FOR POSSIBILITY OF ANOTHER OUTFLOW BOUNDARY
SETTING UP NEAR ERN/SERN CWA TO POSSIBLY IMPROVE ON THIS CHANCE.

LONG TERM...FRIDAY THROUGH TUESDAY. THIS FORECAST PERIOD BEGINS WITH
SOUTHWEST FLOW ALOFT...WITH SHORTWAVE ENERGY TRANSLATING ACROSS THE
DAKOTAS AND ANOTHER SYSTEM MOVING INTO THE CENTRAL ROCKIES.
ASSOCIATED COOL FRONT PUSHES SOUTH DURING THE DAY ON FRIDAY...AND
FORECAST HAS SOME LOW POPS IN THE AFTN...ALTHOUGH FRONTAL TIMING
SUGGESTS BETTER CHCS FOR PCPN ALONG THE FRONTAL BOUNDARY WILL OCCUR
IN OUR SOUTHERN ZONES FRI AFTN/EVE.

THE BAROCLINIC ZONE STALLS ACROSS KANSAS FRIDAY NIGHT WHILE UPSLOPE
FLOW CONDITIONS COMBINED WITH APPROACHING SHORTWAVE TROF MOVING EAST
OF THE ROCKIES GENERATE POST FRONTAL SHOWERS/TSTMS.  EXTENDED MODELS
ARE NOT IN COMPLETE AGREEMENT ON TIMING OF THE TROF FRI/SAT WITH THE
ECMWF MORE PROGRESSIVE THAN THE GFS...CANADIAN AND DGEX.  PCPN CHCS
HAVE BEEN EXTENDED INTO SATURDAY MORNING GIVEN POTENTIAL SLOWER TIME
FRAME...AND MAY NEED TO BE EXTENDED FURTHER INTO THE DAY SAT/SAT
NIGHT IF TROF PASSAGE SLOWS FURTHER.

A FAIRLY SHARP N/S TEMP GRADIENT WILL BE EVIDENT FRIDAY BEHIND AND
AHEAD OF THE FRONT.  POST FRONTAL CLOUD COVER...COOL AIR AND
PRECIPITATION WILL RESULT IN THE COOLER CONDITIONS PERSISTING
SATURDAY.  TEMPERATURES WERE LOWERED SATURDAY CLOSER TO
70F...ALTHOUGH IF CURRENT MODEL TEMPS VERIFY THEN WE WONT MAKE IT
OUT OF THE 60S.

ONCE TROF AXIS PASSES...HEIGHTS RISE INTO EARLY NEXT WEEK WITH A
GRADUAL MODIFICATION IN TEMPERATURES...TRENDING NEAR TO JUST BELOW
SEASONAL NORMALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10/FAY/MORITZ
Hazardous weather outlook, Aug 24, 8:59 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
859 PM CDT TUE AUG 24 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-251200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
859 PM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

IT APPEARS THE MOST LIKELY AREA FOR STRONG TO SEVERE THUNDERSTORMS
WILL BE SOUTHEAST OF HASTINGS...AND MAINLY EAST OF A YORK NEBRASKA...
TO SUPERIOR...TO OSBORNE KANSAS LINE. THE THUNDERSTORMS WILL BE
MOST LIKELY BETWEEN 10 PM AND 3 AM IN THIS AREA. THE MAIN HAZARD
WILL BE LARGE HAIL...BUT WIND GUSTS OVER 45 MPH ARE POSSIBLE.
DANGEROUS CLOUD TO GROUND LIGHTNING SHOULD BE EXPECTED.

OTHER LESS INTENSE THUNDERSTORMS MAY MOVE EAST INTO CENTRAL NEBRASKA
AFTER MIDNIGHT. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN BELOW
SEVERE LIMITS...BUT COULD PRODUCE SMALL HAIL AND PRODUCE GUSTY
WINDS IN EXCESS OF 35 MPH ON AN ISOLATED BASIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY MORNING...MAINLY EAST OF HIGHWAY 281...WITH A SLIGHT
CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON NEAR THE
SAME AREA. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL
OCCUR FRIDAY AFTERNOON...LASTING INTO SATURDAY MORNING. AT THIS
TIME...IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER WOULD OCCUR
NEAR OR SOUTH OF THE NEBRASKA KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

10/05

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:30 AM CDTSevere Thunderstorm WarningGIDJewell45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.